Kratom Overdoses Are on the Rise: Why They Are Hard to Spot

This entry was posted in Addiction Articles, Drug Addiction on by .

Kratom, an over-the-counter herbal drug, is made from a plant in Southeast Asia. The drug is gaining popularity because it reportedly helps ease opioid withdrawals as well as treat other health issues like fatigue or pain. Between 3 and 5 million Americans use the drug, and the CDC says its popularity is rising.

But like all supplements and herbal drugs, kratom is not regulated by the Food and Drug Administration (FDA). Without proper regulation and control, kratom use can be dangerous. In a recent study, the Centers for Disease Control and Prevention (CDC) found 91 people had died from kratom overdose between July 2016 and December 2017, including children.

What is Kratom?

Though it’s described as an “atypical opioid,” Kratom is legal throughout the United States. It’s most commonly available at smoke shops, gas stations, or over the Internet. Users ingest kratom as a capsule, powder, or use it to make a tea.

Kratom’s effects on the brain are more complex and less simple than other types of opioids like heroin or fentanyl. It affects multiple parts of the brain and can affect people differently depending on their size, their tolerance, and other factors. When taken in small doses, it acts like a stimulant, but in larger doses can act as a sedative.

Because kratom is ingested in many different ways and in different doses, it is difficult to define what dose may cause an overdose. Many users may experience unintentional overdoses or kratom poisonings when attempting to use the drug in a safe way or by ingesting it accidentally. And even though it has a lower toxicity than other opioids, not knowing the correct dose can lead users to ingest amounts that become as toxic as heroin.

While supporters of kratom use say its complex effects on the brain makes it safer and less addictive than other opioids, it can also make signs of overdose harder to spot. While it’s touted as a possible solution to the opioid epidemic, it may become a contributing factor.

Why Kratom Overdoses Are Different

Kratom can have some symptoms similar to opioid overdose, such as shallow breathing and unconsciousness. However, it can also have additional symptoms that make it hard for friends, family and even health providers to diagnose the overdose. Symptoms of kratom overdose may include:

  • Agitation or irritability
  • Fast heart rate (tachycardia)
  • High blood pressure
  • Nausea
  • Seizures
  • Vomiting

Some of these symptoms are the exact opposite of what you’d expect from an overdose situation. For instance, a slow heart beat is more commonly associated with opioid overdose, not a fast heart beat.

As overdoses grow worse, people also experienced kidney failure, respiratory arrest, and cardiac arrest.

The Case Against Kratom

Supporters of kratom, including the American Kratom Association, say the drug offers a natural, plant-based way to reduce opioid withdrawal. However, experts warn that “natural” doesn’t mean safe. Many plants are toxic to human beings and other opioids, like heroin and morphine, are also derived from plants.

Experts warn that kratom can also cause addiction and lead to abuse, just like other opioids. About 60 percent of reported kratom overdoses occurred after adults intentionally abused the drug. Other overdoses may have been unintentional, due to taking too high a dose or a product itself containing too high of a dose of opioids.

The lack of education surrounding kratom use can also put users at risk. Of the 91 overdose deaths, 7 were in newborns who had been exposed to kratom, possibly through their mother’s placenta. It’s likely the pregnant women did not know kratom could affect their child, and it’s unclear if they were taking kratom as part of opioid withdrawal or to treat pain.

More research on kratom’s effectiveness and side effects are needed, health officials say. Research could help determine if kratom can be used safely in opioid withdrawal and what doses are safe. Right now, there is no evidence to say that kratom is safe—and growing evidence that the drug can cause serious harm.

“Kratom should not be used to treat medical conditions, nor should it be used as an alternative to prescription opioids,” says FDA commissioner Scott Gottlieb in a 2018 statement. “There is no evidence to indicate that kratom is safe or effective for any medical use.”

Health officials recognize that many users are looking for a solution to opioid addiction and are unable to find the support they need. Still, Gottlieb urged people interested in kratom use to instead seek help from a healthcare provider.

“There are safe and effective, FDA-approved medical therapies available for the treatment of opioid addiction,” Gottlieb stated. “Importantly, there are three drugs (buprenorphine, methadone, and naltrexone) approved by the FDA for the treatment of opioid addiction. There are also safer, non-opioid options to treat pain.”

At Harmony Place in Woodland Hills, California, our caring experts provide safe, effective treatment for opioid abuse and withdrawal. We guide you through detoxification and recovery to help make lasting changes to your life.

Contact us today at 1-(888)-789-4330 to learn more about our services and how we help you overcome opioid addiction. Harmony Place is specializes in drug and alcohol addiction and treatment. View our addiction recovery treatment here for more information, contact us if you or a loved one are affected.